A review of the Redman syndrome and rifampicin overdosage

Med Toxicol Adverse Drug Exp. Nov-Dec 1989;4(6):444-51. doi: 10.1007/BF03259925.

Abstract

The literature was reviewed for cases of cutaneous pigmentation induced by rifampicin overdosage. 29 examples have been described, in which 2 general groups of individuals were observed. The first consisted of older individuals (average age 27.1 years) who attempted suicide. A prior history of suicide attempts, depression and substance abuse was a predominant factor in these patients. The second group included generally younger patients (average age 2.9 years) in whom misformulation of rifampicin preparations for treatment of Haemophilus influenzae Type B resulted in bright reddish-orange discoloration to the skin. The time to clinical appearance of skin discoloration was approximately 2.2 hours after administration. Periorbital or facial oedema occurred in 72.4% of the patients, pruritus in 62.1% and either nausea, vomiting or diffuse abdominal tenderness in 51.7%. Limited laboratory data are available but these indicate that all patients had elevated levels of total bilirubin. Histological examination in selected individuals revealed rifampicin crystal deposits in the nasopharynx, gastrointestinal tract and lining of the aorta. In adults, it appears that a dose of at least 14 g of rifampicin is necessary before cardiovascular-pulmonary arrest occurs. Other than general supportive measures, very few methods are described in the literature for the treatment of acute intoxications with this drug. A differential diagnosis of other causes of reddish-orange pigmentation is discussed, together with clinical information to differentiate these cases from toxic rifampicin ingestion.

Publication types

  • Review

MeSH terms

  • Female
  • Humans
  • Male
  • Pigmentation Disorders / chemically induced*
  • Rifampin / poisoning*

Substances

  • Rifampin